A mental health patient whose heart stopped while she was restrained by staff at Wollongong Hospital may have been poisoned by toothpaste, an inquest into her death has heard.
Fluoride toxicity, which can occur if someone ingests large quantities of toothpaste, is one of several scenarios being explored as potential causes or contributing factors to the woman’s death during a two-week inquest before Coroner Ian Guy.
The woman, who cannot be named for legal reasons, had been vomiting a clear or milky substance the same morning she was restrained by staff for aggressive behaviour and ultimately suffered a cardiac arrest.
She regained a pulse and was transferred to the intensive care ward, but died some days later.
Yesterday, the court heard the vomit was the likely cause for burns found on the woman’s face and chest, and that it was presumable she had ingested a caustic substance while in hospital.
Various experts determined that, due to the state of the woman’s stomach and oesophagus, toothpaste or the hospital cleaning product Vanish JF could have potentially caused the burns.
According to expert evidence presented in court, the fluoride in toothpaste can react with stomach acid to produce hydrofluoric acid.
However it is unclear exactly how much toothpaste would need to be ingested to produce a significant reaction in the stomach, the court heard.
Other potential contributing factors included that the woman was apparently not taking medication for her mental illness and had suffered two catatonic episodes in the weeks prior to her death.
The court heard a possible breakdown in communication between the woman’s general practitioner, community mental health workers and hospital staff led to staff not being fully notified of the woman’s mental health history and medication.
As a result the woman’s treatment may have been impacted.
The coroner will also look into claims made by a witness that alterations were made to the woman’s clinical records after her death, the court heard.
The inquest will continue today.